Alert archive / West Virginia / Tornado Warnings in 2003
Tornado Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 9, 2003, 1:40 PM EDT for Jefferson County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 1:40 PM EDT (17:40 UTC)
- Expired
- Jul 9, 2003, 2:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Jefferson County, WV
The radar
The Sterling radar (KLWX), 48 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:50 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KLWX 091740
TORLWX
WVC037-091830-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
141 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR
JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA
* UNTIL 230 PM EDT.
* AT 141 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
STRONG ROTATION 4 MILES SOUTHWEST OF MIDDLEWAY...MOVING EAST AT 25
MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLES TOWN
AND RANSON.
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS
IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN
BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW
LAT...LON 3935 7797 3925 7802 3917 7786 3915 7784
3931 7775
$$
MANNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 9, 10:40 AM EDT, 3 hours earlier.
Area forecast discussion, Jul 9, 10:40 AM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1040 AM EDT WED JUL 9 2003 .UPDATED...SFC BNDRY ACRS PA/OHIO VLY. AHD OF THIS BNDRY...PLENTY OF INSTAB IN PLACE. MODIFIED SNDG TO FCST CONDS YIELD LI TO -7 AND B+ TO 3K. SO...IF TSTMS CAN BE TRIGGERED...THERE IS PLENTY TO SUSTAIN THEM. IN FACT...TSTMS FIRING UP ALREADY IN WVA...MVG EWD. SO...GOING FCST IN GOOD SHAPE OVRALL. POP STRUCTURE GOOD AS IT CRRNTLY STANDS. WL BUMP TEMP IN MTNS UP A FEW. QSTN WHETHER MAXT IN CNTRL FOOTHILLS-NRN PIEDMONT CAN GET INTO LWR 90S. HWVR...ETA/GFS MOS AND RUC-80 SFC FIELDS ALL INDICATE IT CAN. SOME GRIDS UPDTD... BUT JUST A MINOR TEMP CHG IN A CPL OF PLACES. HOPE TO GET ALL PRODUCTS OUT THE DOOR BY 11AM. -HTS TODAY-TONIGHT LATEST SFC ANALYSIS SHOWS WEAK CDFNT EXTENDS ACROSS NRN PA AND IS FCST TO MOVE SLOWLY SWD AND REACH THE MASON DIXON LINE BY 00Z THU. VERY DEEP MOISTURE WITH PWS IN EXCESS OF 2.0 INS AND WEAK SHORTWAVE ENERGY MOVING ALG THE SRN EDGE OF THE WESTERLIES WILL RESULT IN SCT TO NMRS TSTMS TODAY. HIGHEST POPS TODAY IN THE NORTH CLOSER TO SFC BDRY AND ALG TRACK OF SEWD MOVING VORT COMING OUT OF LK MI. MAIN THREAT TODAY SHOULD BE VERY HEAVY RAINFALL WITH PWS IN THE 2.1-2.3 INS RANGE. SVR WX NOT ANTICIPATED DUE TO WEAK SHEAR (0-6KM SHEAR <25KTS) AND WARM AIR ALOFT. COULD BE SOME ISOLD FLOODING PROBLEMS TODAY GIVEN HIGH PW AIR MASS BUT THREAT NOT WIDESPREAD ENOUUGH TO ISSUE A FLOOD WATCH. IN ADDITION...FFG IS ALSO PRETTY HIGH. MAX TEMPS TODAY SIMILAR TO YESTERDAYS WITH HIGHS MID 80S NORTH UPPER 80S DCA TO LOWER 90S BY CHO AND EZF. MAV MOS LOOKS TOO HOT AGAIN AND DISREGARDED. TONIGHT...EXPECT SHOWERS AND STORMS TO DISSIPATE BY MIDNIGHT WITH PATCHY FOG DEVELOPING BY MORNING GIVEN EXPECTED WET GROUND...VERY HIGH DEWPOINTS IN THE 70S AND LIGHT WINDS. ROSA LONG TERM...THU-TUE NOT A LOT OF CHANGES WITH THE CURRENT PATTERN WI TEMPS REMAINING NEAR SEASONAL NORMS. FRONT WILL REMAIN AROUND THE FA INTO EARLY FRIDAY WITH A FEW SHORT WVS SO CONTINUING A CHC OF TSTMS EACH DAY/NIGHT. MDLS STILL INDICATE A STRONGER SHORT WV WL MOVE DOWN AM THE WRN N AMERICA RD ON FRI AND WL HELP PUSH THE FRONT THRU THE CWA BY LATE FRI. THAT WILL HELP CLEAR/DRY US OUT SAT AND INTO EARLY SUN FOR A GOOD WEEKEND. NEXT SHORT WV AND CHC OF TSTM MAY AFFECT REGION LATE SUN/MON. ND .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 9, 11:54 AM EDT, 1 hour 46 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1154 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN DIAMETER. SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 8:28 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM CUMBERLAND MD WIND DAMAGE
07/08/03 ALLEGANY TREES DOWN
1024 PM WILEY FORD WV WIND DAMAGE
07/08/03 MINERAL A FEW TREES DOWN.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:42 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 78 min |
| Jul 9, 12:09 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 36 min |
| Jul 9, 12:19 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 56 min |
| Jul 9, 1:32 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 58 min |
| Jul 9, 1:37 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 53 min |
| Jul 9, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 49 min |
Nearby
Tornado Warnings in West Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.